Drought, Parmer
- When
- May 1, 12:00 AM CST to May 31, 10:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Significant amounts of widespread rainfall greatly improved drought conditions across the South Plains of West Texas during the month of May. A limited area of severe drought (D2) to extreme drought (D3) remained over the western South Plains and extreme southwestern Texas Panhandle.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Significant amounts of widespread rainfall greatly improved drought conditions across the South Plains of West Texas during the month of May. A limited area of severe drought (D2) to extreme drought (D3) remained over the western South Plains and extreme southwestern Texas Panhandle. The second half of May became very active with rainfall from four to eight inches over much of the area. Although the typical severe weather also accompanied thunderstorms, there were several instances of heavy rainfall with little to no severe weather. Because of the extreme rainfall, temperatures were also cooler for the month of May by an average of two to three degrees. The rainfall nearly extinguished the fire weather conditions for the season with an extensive green-up of fuels especially over the western South Plains. Soil moisture continued to show improvement through May with an increase in reservoir storage levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 11:35 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1235 AM CDT Sat May 1 2021 .AVIATION... VFR conditions will prevail through most of the night, though some brief drops into low MVFR/IFR could be possible as rain showers move over terminals. CIGS should drop to MVFR shortly before sunrise at all terminals. There is a chance that CDS could see IFR CIGs along with a slight reduction in VIS by sunrise. CIGs should improve to low end VFR by/after 18Z this afternoon with skies beginning to slowly clear at PVW and LBB after 00Z. Near MVFR CIGs are expected to remain at CDS beyond 00Z tonight. A chance for rain will exist at all terminals through 00Z. && .PREV DISCUSSION... /issued 142 PM CDT Fri Apr 30 2021/ SHORT TERM... Showers developing across the Permian Basin and Concho Valley will begin to move northward toward the southern sections of the forecast area this afternoon and evening as the persistent and nearly- stationary upper low over Chihuahua begins to rotate to the east- northeast across Coahuila on Saturday and central Texas on Saturday night. Instability remains very limited with progged CAPE values remain mostly below 400 J/kg through Saturday. Will continue favoring a shower wording while maintaining a slight chance of thunder mention for periodic increases in CAPE above 500 J/kg. Precipitation will favor southern zones tonight and southeastern on Saturday following the movement of the upper low and its associated lift. Persistent showers and cloud cover southeast will result in the coolest high temperatures there on Saturday while northwestern zones where skies will be clearing will run about 10 degrees warmer than the cooler southeast. LONG TERM... The upper-level low that has brought precipitation to the area will begin to move east out of Texas on Sunday as an upper-level trough moves into the Intermountain West. As this trough dips to the southeast, a lee cyclone will form in eastern Colorado and move to the southeast. This will tighten the surface pressure gradient over the area, bringing breezy west to southwesterly winds. Mostly sunny skies and downslope winds will allow highs to rise into the upper 80s and lower 90s for much of the area on Sunday. The aforementioned upper-level trough will drive a cold front through the area Monday, bringing the potential for showers and thunderstorms for Monday afternoon into early Tuesday. This front will also bring temperatures 10 degrees below normal Tuesday. As the upper-level trough moves off to the east, another trough will dive into the Intermountain West. A surface cyclone will move near the area on Wednesday bringing breezy conditions. This trough will most likely be farther north than the previous, which will result in precipitation remaining north of the CWFA. As this trough moves off to the east, an upper-level ridge will begin to build in from the west. Clear and breezy conditions are expected for the weekend; however, there are some indications that ripples within the northwest flow aloft could bring the potential for precipitation. GKendrick FIRE WEATHER... Sunday Breezy west to southwesterly winds are expected Sunday over the South Plains. These breezy downslope winds will help with warming and drying at the surface, resulting in elevated to critical fire conditions west of the Caprock escarpment. GKendrick && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 51/99/99
Hazardous Weather Outlook National Weather Service Lubbock TX 143 PM CDT Fri Apr 30 2021 TXZ021>044-011845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 143 PM CDT Fri Apr 30 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated non-severe thunderstorms may accompany scattered showers this afternoon and evening generally to the south of a Morton to Guthrie line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to near critical fire weather conditions are expected to return to the South Plains and far southeastern Texas Panhandle for the day on Sunday. Showers and thunderstorms will be possible Monday into early Tuesday over the far southern Texas Panhandle, South Plains, and Rolling Plains. The severe weather threat is expected to remain low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953451, 953452, 953453, 953454, 953455, 953456, 953457.